Georgia, 2021

Damaging Winds in Georgia, May 4, 2021

May 4, 2021 · NWS JAX · 3 events in 2 counties and zones

A retrograding upper level ridge and stronger, moist SW steering flow primed an unstable airmass across SE GA during the late evening hours where a few severe strong developed along a leading pre-frontal trough axis aided by a passing mid level short wave trough aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A retrograding upper level ridge and stronger, moist SW steering flow primed an unstable airmass across SE GA during the late evening hours where a few severe strong developed along a leading pre-frontal trough axis aided by a passing mid level short wave trough aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 7:43 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 4, 7:43 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
843 PM EDT Tue May 4 2021

.UPDATE...
Isolated evening convection lingers over Flagler county near the
east coast seabreeze. This shower activity should die off as it
moves into the coastal waters before midnight. Another area of
convection over interior se Ga should continue past midnight as a
weakening squall line now near the Al-Ga border moves into our nw
counties around midnight. Expect activity to continue to weaken as
it moves across se Ga and into ne Fl late tonight with the
stronger part of the line remaining north of our area.

&&

.PREV DISCUSSION [715 PM EDT]...

.NEAR TERM [Through Tonight]...

Hot and breezy day with temperatures already in the low 90s over
much of the area and highs reaching near record levels. JAX
record maximum temperature for today is 93 set in 2009 which could
potentially be tied or broken today (we're already at 92!).
Chances for isolated showers and storms this afternoon for areas
south of St. Augustine along the sea breeze and along the Altamaha
River basin associated with a pre-frontal trough moving through
the southeast CONUS. With very warm temperatures, instability is
high and there's just enough shear to allow a few isolated storms
to become organized enough to produce damaging winds or hail,
mainly in inland southeast Georgia. Tonight will be muggy, with
lows around 70. Patchy fog and low clouds could develop again in
the lower Suwannee Valley tonight and linger into Wednesday
morning.

.SHORT TERM [Wednesday Through Thursday Night]...

A late season cold front currently draped along the lower
Mississippi Valley will continue its slow eastward progression
through Thursday night. On Wednesday, northeast Florida and
coastal Georgia will remain hot and humid side of the front with
breezy south-southwesterly winds that will bring a little relief
to temperatures in the upper 80s and low 90s. Southeast Georgia is
forecast to be slightly cooler with highs in the mid 80s, mostly
thanks to increased cloud coverage and chances for showers and
thunderstorms ahead of the approaching cold front. However if the
frontal movement slows, those cooler temperatures may be on the
optimistic side. The more heating we get tomorrow, the more we'll
destabilize, and with increasing shear ahead of the front, our
chances for strong to severe thunderstorms could also increase.
The main potential threats would again be damaging wind gusts and
hail.

The slowly progressing front is forecast to make it's way into
southeast Georgia late Wednesday night, then continue to slowly
push southeastward through our local area through Thursday night.
Along and ahead of the front, there remains the potential for a
few storms to produce some damaging wind gusts and hail. Behind
the front, a few lingering showers could continue into the evening
hours. Temperatures Thursday will peak in the 80s, then drop into
the mid 50s to low 60s Thursday night as a much cooler, drier air
mass works its way into the region.

.LONG TERM [Friday Through Tuesday]...

Friday and Saturday will be noticeably cooler and drier as high
pressure builds over the area in the wake of that late season cold
front. Highs will be in the upper 70s to low 80s Friday and low-
mid 80s on Saturday. After a couple days with mostly clear skies,
however, the airmass in place will modify and temperatures will
climb back into the upper 80s to low 90s by Sunday. Another late
season front will begin to develop over the southern Plains and
lower Mississippi Valley Tuesday, leading to isolated to scattered
storms ahead of it in southeast Georgia again on Tuesday and
Wednesday. Warm temperatures early next week will also mean an
isolated chance for seabreeze storms, mainly along the I-95
corridor.

.AVIATION...[Through 00Z Thursday]
VFR conditions will prevail this evening as isolated convection
decreases. The sw flow may advect low clouds and fog in from the
Gulf late tonight with MVFR/IFR conditions possible...mainly at
GNV 08Z-12z. Have VCSH during the morning hours on Wednesday at
TAF sites as weakening convection may move into the area from the
west. VCTS after 17z Wednesday.

.MARINE...

Moderate south-southwest winds are anticipated across the coastal
waters through Wednesday night ahead of an approaching front, with
winds around 15 to 20 knots over our offshore waters through
Wednesday. Rounds of showers and thunderstorms are anticipated
through Thursday. The front will push through the region Thursday
through Thursday night, bringing north-northwest winds around 15
to 20 knot to our offshore waters. A drier, cooler airmass will
move in for the weekend as high pressure builds over the
southeastern seaboard.

Rip Currents: Moderate risk today with longshore currents. Low
risk on Wednesday.

.FIRE WEATHER...

A frontal boundary will slowly push eastward into the area through
tomorrow, pushing through the area Thursday through Thursday night.
Ahead of this front, warm, humid conditions will prevail with elevated
southwest winds. These stronger winds will make for dispersion indices
peaking over 75 across the area today and across northeast Florida
tomorrow. RH values will remain above critical thresholds through
Thursday, then much drier air will arrive on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  69  84  64  81  54 /  30  70  20  20  10
SSI  72  88  69  81  61 /  10  70  30  40  10
JAX  70  90  69  83  60 /  10  50  40  60  10
SGJ  71  90  71  83  63 /  20  30  40  60  20
GNV  69  89  68  85  58 /  10  30  40  60  10
OCF  71  92  71  88  61 /  10  10  30  50  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 4, 6:48 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 PM EDT Tue May 4 2021

GAZ132-149-050015-
Atkinson GA-Coffee GA-
748 PM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
NORTHWESTERN ATKINSON COUNTIES UNTIL 815 PM EDT...

* At 747 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Alapaha, or 8 miles northwest
  of Willacoochee, moving east at 30 mph.

* Winds in excess of 40 mph possible with this storm.

* This storm will remain over mainly rural areas of southwestern
  Coffee and northwestern Atkinson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3147 8314 3147 8312 3150 8310 3151 8308
      3157 8306 3160 8294 3137 8289 3135 8310
      3139 8311 3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 2347Z 256DEG 26KT 3143 8314

ZIBURA
Special weather statement, May 4, 8:19 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
919 PM EDT Tue May 4 2021

GAZ132-050145-
Coffee GA-
919 PM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COFFEE COUNTY UNTIL
945 PM EDT...

* At 919 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Jacksonville, or 11 miles north
  of Ambrose, moving east at 25 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3167 8284 3166 8301 3167 8300 3178 8300
      3179 8299 3179 8297 3178 8295 3179 8294
      3178 8292 3179 8290 3178 8289 3179 8288
      3178 8287 3181 8284
TIME...MOT...LOC 0119Z 250DEG 23KT 3176 8306

ZIBURA
Special weather statement, May 4, 9:12 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1012 PM EDT Tue May 4 2021

GAZ133-050300-
Jeff Davis GA-
1012 PM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
1100 PM EDT...

* At 1012 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Snipesville, or 10 miles west
  of Hazlehurst, moving east at 35 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Hazlehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3197 8245 3184 8244 3184 8252 3182 8252
      3175 8283 3182 8284 3183 8279 3185 8279
      3186 8276 3188 8274 3191 8268 3192 8268
      3192 8265 3193 8259 3196 8256 3195 8249
      3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 0212Z 254DEG 32KT 3182 8276

ZIBURA
Special weather statement, May 4, 9:39 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1039 PM EDT Tue May 4 2021

GAZ132-149-050330-
Atkinson GA-Coffee GA-
1039 PM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE AND WESTERN
ATKINSON COUNTIES UNTIL 1130 PM EDT...

* At 1037 PM EDT, National Weather Service meteorologists were
  tracking showers and thunderstorms near Mystic, or 11 miles west
  of Fitzgerald, moving east at 45 mph. These storms are expected to
  arrive between 11 PM and 1130 PM.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Douglas, Willacoochee, Broxton, Ambrose and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3147 8312 3151 8308 3156 8306 3161 8306
      3163 8301 3166 8301 3166 8300 3179 8299
      3179 8290 3178 8287 3181 8284 3143 8284
      3121 8301 3123 8305 3128 8303 3134 8307
      3136 8310 3139 8311 3140 8314 3146 8315
TIME...MOT...LOC 0237Z 284DEG 38KT 3165 8344

SHASHY

The radar

The Moody AFB radar (KVAX), 70 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 4, 10:25 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.510, -82.850

A residence off of Green Avenue with awning and gutter torn off. Trees were twisted and snapped on the property. The time of damage was based on radar imagery.

Thunderstorm Wind, Pierce

When
May 4, 11:12 PM EST
Where
Pierce County, 0.59 mi W of Patterson Strip Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.370, -82.130

Multiple trees were blown down with some power lines between Jessica Lane and Ralston Road, just south of Patterson. The time of the event was based on radar. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Coffee

When
May 4, 11:14 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.510, -82.850

Trees and power lines were blown down across the Douglas city limits, especially across the north side of town toward Ambrose along State Road 32. Five to six homes were damaged due to trees falling onto the structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952803, 952788, 952804.